Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
GuardedlyOptimistic

Please Explain Something to ME: Hormones

K,

So i've been reading about hormones but I need to be educated further. So, people with pcos have too much estrogen which inhibits progesterone production from the corpus luteum which prevent ovulation. Ok, then the estrogen excess causes the ovaries to produce too much testosterone which is then converted back to estrogen in excess fat cells. Which, then the estrogen travels to the skin where it is converted back to testosterone by the enzyme something or other reductase into DHT the potent testosterone that causes acne. ok. Yes, from what I understand both estrogen and testosterone can activate the DHT receptors in the skin.

So then they say that some forms of progesterone cause acne, in i.e. birth control pills because they mimic testosterone and bind to the receptors. OK>

But, then they say that if you had more progesterone then you would not have PCOS anovulation and the uterine lining would shed. OK>

So then the andrenal glands cause cortisol, the stress hormone, to circulate causing more issues. I don't even know where to go with that, so let's leave it for a moment.

All of this is very complex and in fact may all be ok, levels wise, but what may have happened is that the skin becomes overly sensitive to the circulating hormones. Screwed.

Plus, then you have the Thyroid which may contribute to acne as well through I think insulin resistance and hypothyroidism. Insulin resistance causes an over exposure of the system to glucose because the cells are resistant to insulin and don't take the glucose up which then also accumulates insulin in the blood stream which goes on to activate the overproduction of testosterone which is converted into potent DHT in the skin and acne.

So, it could be too much estrogen, not enough progesterone, the wrong kind of progesterone, too much insulin and glucose in the blood, too much cortisol or none of the above and just an oversensitivity to hormones in the skin.

Is this about right?

Share this post


Link to post
Share on other sites

GO, there are some things in there that don't seem quite right, but i haven't researched this angle very thoroughly to help much. Are you pretty sure your problem is hormonal? Have you seen an endocrinologist? I think if you could get your levels tested and knew exactly what was going on it'd ease a lot of the stress you seem to be experiencing.

Share this post


Link to post
Share on other sites

I just want to say that Craig has been very supportive throughout my treatments. Craig, I know you care lots. I'm just very frustrated right now. I went from having one lesion to having 10 right now. It just feels like it came out of nowhere. I 'm starting to give up on a search for the "why" of it all. So, that is good. But now I need to figure out, "how" i'm going to deal with this.

Thank you all for caring,

I still have not made my decision about another accutane round. I was considering ALA, but I don't know :S

Share this post


Link to post
Share on other sites

Go Accutane, 6months for the rest of ur life. I did 12months of tane straight and i've got acne. I mean ive had it come and go.. i mean 2 days ago my face had about 6 spots today .. 2 days later maybe 2 spots.

Frustration is what you dont need GO.. And i know i cant say that confidently because i may end up in ur position, and fortunantly still have time before i might. But you need to relax... take the tane while ur acne isnt bad again and get it over with. I dont think potions and remedies are gonna do the job. Light treatment i wasted $3000 on and it didnt do anything for me.. i just dont want anyone else to fall into that trap.

Basically, You will be alright ... I've found something out however... i find when you get an "itch on your face.. that you know is going to turn into a spot" i moisturise the whole area to get rid of the itchy, which in turn seems to stop the spot. Give it a go... it also prevents u from scratching ur face where a leasion will occur.

Share this post


Link to post
Share on other sites

Hey GO... wow I haven't replied here in so long!!

This is my honest advice...I know you have been struggling post-Tane, and I know you think it's hormonal. I also think that hormones play a HUGE role for most acne sufferers, so I totally understand. My hormones definitely affect my skin, they always have.

I would strongly suggest trying birth control again (Diane-35) and seeing if it makes a difference. I know you've tried it before and you were much clearer. I would seriously consider going back on it, if only for the sake of experiment. If it does work again, I think that's a definite indication that your hormones are your cause. Diane-35's main action is to help block excess androgen. If from that point you want to seek an endocrinologist, try pushing for it again.

Try Diane-35 for 3 months, and see if your skin has improved. I think it'd be worth it, if anything just to see if the hormonal thing is truly worth pursuing.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×